Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2005, 8:52 AM CDT for Polk County, Warren County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 8:52 AM CDT (13:52 UTC)
- Expired
- Apr 20, 2005, 9:33 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 201352
SVRDMX
IAC153-181-201430-
/O.NEW.KDMX.SV.W.0039.050420T1352Z-050420T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT WED APR 20 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA.
SOUTHERN POLK COUNTY IN CENTRAL IOWA.
* UNTIL 930 AM CDT.
* AT 847 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ADEL TO 6 MILES SOUTHWEST OF
WEST DES MOINES TO 6 MILES NORTHEAST OF WINTERSET...OR ALONG A LINE
EXTENDING FROM 19 MILES WEST OF DES MOINES TO 12 MILES WEST OF DES
MOINES TO 21 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 45
MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR GRIMES BY 900 AM CDT.
NEAR SPRING HILL BY 905 AM CDT.
NEAR INDIANOLA BY 910 AM CDT.
NEAR CARLISLE BY 915 AM CDT.
NEAR SANDYVILLE BY 920 AM CDT.
NEAR RUNNELLS BY 925 AM CDT.
THE LOCATIONS OF CUMMING...BEVINGTON...ST. MARYS...MARTENSDALE...DES
MOINES INTERNATIONAL AIRPORT...DES MOINES MORNINGSTAR AIRPORT...
ACKWORTH AND HARTFORD ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.
LAT...LON 4160 9379 4161 9381 4166 9381 4166 9339
4165 9338 4152 9337 4151 9335 4132 9334
4131 9380
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 201423
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
921 AM CDT WED APR 20 2005
IAC153-181-201430-
/O.CON.KDMX.SV.W.0039.000000T0000Z-050420T1430Z/
POLK IA-WARREN IA-
921 AM CDT WED APR 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN WARREN AND
SOUTHERN POLK COUNTIES UNTIL 930 AM CDT...
AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DES MOINES TO CARLISLE TO 5 MILES SOUTH
OF INDIANOLA...OR ALONG A LINE EXTENDING FROM DES MOINES TO 13 MILES
SOUTHEAST OF DES MOINES TO 20 MILES SOUTH OF DES MOINES...AND MOVING
EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR RUNNELLS BY 925 AM CDT.
THESE STORMS HAVE PRODUCED DIME SIZE HAIL IN INDIANOLA.
THE LOCATIONS OF CUMMING...BEVINGTON...MARTENSDALE...DES MOINES
INTERNATIONAL AIRPORT...ACKWORTH...HARTFORD AND RUNNELLS ARE ALSO IN
THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4160 9379 4161 9381 4166 9381 4166 9339
4165 9338 4152 9337 4151 9335 4132 9334
4131 9380
$$
JAW000
WWUS53 KDMX 201433
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT WED APR 20 2005
IAC153-181-201442-
/O.EXP.KDMX.SV.W.0039.000000T0000Z-050420T1430Z/
POLK IA-WARREN IA-
932 AM CDT WED APR 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN AND SOUTHERN
POLK COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 931 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL
AND 40 MPH WIND GUSTS WILL CONTINUE OVER SOUTHEAST POLK AND EASTERN
WARREN COUNTIES THROUGH 10 AM.
LAT...LON 4160 9379 4161 9381 4166 9381 4166 9339
4165 9338 4152 9337 4151 9335 4132 9334
4131 9380
$$
JAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:30 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 5:30 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 430 AM CST WED APR 20 2005 .DISCUSSION... FRONTAL BOUNDARY CURRENTLY ACRS CNTRL IA WILL LINGER ACROSS THE MIDWEST OVER THE NEXT SEVERAL DAYS AND WILL KEEP SHOWER AND THUNDERSTORM CHANCES GOING THROUGH FRIDAY. CURRENT BAND OF PRECIPITATION NOW BEGINNING TO PROPAGATE SLOWLY SOUTH WITH ANOTHER BAND OF CONVECTION OVR NEBRASKA MOVING TOWARD WESTERN IA. WL NARROW THE FLASH FLOOD WATCH DOWN TO A FEW COUNTIES ACRS WEST CENTRAL IOWA WHERE HEAVY RAIN HAS ALREADY FALLEN AND ADDITIONAL PRECIPITATION IS POSSIBLE. CONVECTION WILL GRADUALLY WEAKEN THIS MORNING THEN IS EXPECTED TO REFIRE OVER SE IA THIS AFTERNOON. TEMPERATURES WILL BE PROBLEMATIC TODAY AND WILL LIKELY JUMP WITH ANY EXTENDED PERIOD OF SUN BUT WILL OPT COOLER WITH A VAST AMOUNT OF CLOUD COVER TO OVERCOME. THE FRONT STALLS OVER NRN MO TONIGHT THEN BEGINS TO LIFT BACK NORTH THURSDAY AFTERNOON AND THURSDAY NIGHT. ANOTHER ROUND OF STRONG STORMS AND HEAVY RAIN IS POSSIBLE DURING THIS PERIOD. 0-6KM BULK SHEAR OF 25 TO 30 KTS WILL BE MARGINAL BUT LIKELY SUFFICIENT FOR A FEW SEVERE STORMS. A VAST AMOUNT OF MOISTURE WILL BE AVAILABLE WITH 850 MB DEWPOINTS OF +6C TO +8C WILL BE WRAPPING AROUND UPPER LEVEL LOW PRESSURE...WHICH IS PROGGED TO MOVE ACRS SE NEBRASKA AND NRN MO. THIS HEAVY RAIN POTENTIAL WILL NEED TO BE MONITORED FURTHER GIVEN THE RECENT HEAVY RAIN THAT HAS FALLEN. IN THE WAKE OF THIS SYSTEM...850 MB TEMPERATURES FALL DRASTICALLY AND WILL BE BELOW ZERO FOR THE FIRST TIME IN WEEKS. THIS WILL BRING A COOL FRIDAY AND SATURDAY TO THE REGION. A FEW SHOWERS ARE EXPECTED TO LINGER INTO FRIDAY BEFORE DRYING OUT FOR THE WEEKEND. NO CHANGES PLANNED FOR THE EXTENDED. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON FOR CRAWFORD...CARROLL...GREENE...AUDUBON...GUTHRIE...CASS AND ADAIR COUNTIES. && DONAVON
Hazardous weather outlook, Apr 20, 5:48 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 548 AM CDT WED APR 20 2005 IAZ044>046-057-058-070-071-211000- ADAIR-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE- 548 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL IOWA...SOUTH AND WEST OF A LINE FROM CARROLL...TO JEFFERSON...TO ADAIR. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS MORNING AND WILL BRING AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN BY 10 AM. THIS RAIN WILL FALL ON TOP OF SATURATED SOILS AND COULD PRODUCE SUBSTANTIAL PONDING OF WATER AND FLOODING IN LOW LYING AREAS. THE THREAT EXISTS FOR AN ISOLATED THUNDERSTORM THIS AFTERNOON. AN ISOLATED EVENT OF NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS WITH LARGE HAIL UP TO QUARTER SIZE...DAMAGING WINDS TO 65 MPH AND AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS ALSO A THREAT WITH ONE TO TWO INCHES OF RAIN POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND AGAIN THURSDAY AFTERNOON AND EVENING FOR SEVERE STORMS AND RAINFALL. RAINFALL AND FLOODING REPORTS TODAY WOULD BE APPRECIATED. IAZ047>050-059>062-072>075-081>086-092>097-211000- ADAMS-APPANOOSE-BOONE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 548 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND SOUTHERN IOWA INCLUDING AMES...DES MOINES...LAMONI...OTTUMWA AND TAMA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS MORNING HOWEVER NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH AN ISOLATED SEVERE THUNDERSTORM WITH NICKEL SIZED HAIL POSSIBLE...ESPECIALLY IN THE LAMONI AND OTTUMWA AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS WITH LARGE HAIL UP TO QUARTER SIZE...DAMAGING WINDS TO 65 MPH AND AN ISOLATED TORNADO POSSIBLE. HEAVY RAINFALL IS ALSO A THREAT WITH ONE TO TWO INCHES POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS THURSDAY AFTERNOON AND EVENING. IAZ023>028-033>039-211000- BLACK HAWK-BREMER-BUTLER-CALHOUN-FRANKLIN-GRUNDY-HAMILTON-HARDIN- HUMBOLDT-POCAHONTAS-SAC-WEBSTER-WRIGHT- 548 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTIONS OF NORTH CENTRAL IOWA BETWEEN HIGHWAYS 20 AND 18. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY HOWEVER NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS WITH LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS TO 65 MPH AND POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE WITH ONE TO TWO INCHES OF RAIN EXPECTED BY FRIDAY MORNING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS THURSDAY AFTERNOON AND EVENING AND FOR RAINFALL REPORTS. IAZ004>007-015>017-211000- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 548 AM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS A PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF HIGHWAY 18. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED BUT THE THREAT FOR HEAVY RAIN DOES EXIST WITH ONE TO TWO INCHES OF RAINFALL POSSIBLE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THOUGH RAINFALL REPORTS WOULD BE APPRECIATED. DONAVON
In the hours before
Local storm report, Apr 20, 3:35 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 4 NNW DAWSON 41.90N 94.24W
04/19/2005 0.75 INCH GREENE IA TRAINED SPOTTER
0926 PM HAIL N REINBECK 42.32N 92.59W
04/19/2005 0.75 INCH GRUNDY IA TRAINED SPOTTER
0951 PM HAIL 1 NNE GLADBROOK 42.20N 92.71W
04/19/2005 0.75 INCH TAMA IA TRAINED SPOTTER
1023 PM HAIL ARCADIA 42.09N 95.04W
04/19/2005 0.75 INCH CARROLL IA TRAINED SPOTTER
1036 PM HAIL 4 S AUDUBON 41.66N 94.93W
04/19/2005 0.88 INCH AUDUBON IA TRAINED SPOTTER
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 36 min |
| Apr 19, 7:34 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 26 min |
| Apr 19, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| Apr 19, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 44 min |
| Apr 19, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 43 min |
| Apr 19, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Apr 19, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| Apr 19, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 19, 11:35 PM CDT | Flash Flood Warning | DMX | Audubon, Guthrie | 6 hr |
| Apr 19, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 43 min |
| Apr 20, 2:59 AM CDT | Flash Flood Warning | DMX | Guthrie | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.